Texas, 2012Hail in Texas, October 12, 2012
October 12, 2012 · NWS AMA · 3 events in 1 county or zone
Supercell thunderstorms developed during the evening hours over the Southern High Plains. These thunderstorms split multiple times, and the left moving supercells took a north-northeast trajectory to enter the Texas Panhandle.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Supercell thunderstorms developed during the evening hours over the Southern High Plains. These thunderstorms split multiple times, and the left moving supercells took a north-northeast trajectory to enter the Texas Panhandle. One particular cell split and intensified over the city of Pampa, Texas (Gray County). Multiple reports were received due to this storm with a maximum hail size of golf ball, some minor vehicle damage at a high school football game, and no injuries were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 12, 5:26 PM CST, 2 hours 9 minutes earlier.
Area forecast discussion, Oct 12, 5:26 PM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
626 PM CDT FRI OCT 12 2012
.AVIATION...
A RATHER COMPLEX TAF PACKAGE WITH FLUCTUATING CEILINGS AND POTENTIAL
FOR CONVECTION AT THE TERMINALS. CURRENTLY DHT IS THE ONLY TERMINAL
AT MVFR WITH THE REST AT VFR. HOWEVER CEILINGS HAVE BEEN BOUNCING
FROM MVFR TO VFR AND BACK OVER THE PAST FEW HOURS. THIS WILL LIKELY BE
THE TREND AS WE GO THROUGH THE EVENING AND OVERNIGHT HOURS. THE NEXT CONCERN
WILL BE THE POTENTIAL FOR CONVECTION AT THE TERMINALS. SO FAR
CONVECTION HAS REMAINED AWAY FROM THE TERMINALS BUT THIS IS LIKELY TO
CHANGE SOON...AT LEAST FOR AMA...WITH NEW CONVECTION DEVELOPING JUST
NORTHWEST OF LUBBOCK. AS FOR DHT AND GUY CONVECTION SHOULD HOLD OFF
UNTIL AROUND MIDNIGHT AS A PACIFIC FRONT MOVES THROUGH THE
PANHANDLES. AS THESE STORMS IMPACT THE TERMINALS CEILINGS COULD DETERIORATE
BRIEFLY TO IFR. HOWEVER LEFT MENTION OF IFR OUT OF PREVAILING
CONDITIONS SINCE MODELS HAVE HAD A POOR DEPICTION OF CONDITIONS. TAF
AMENDMENTS ARE LIKELY.
&&
.PREV DISCUSSION... /ISSUED 347 PM CDT FRI OCT 12 2012/
DISCUSSION...
..TODAY...
CURRENTLY ISOLATED SHOWERS ARE MOVING NE ACROSS THE
PANHANDLES. THESE STORMS HAVE REMAINED IN CHECK AND BELOW SEVERE
CRITERIA. THESE STORMS SHOULD CONTINUE TO MOVE OUT OF THE AREA AND
THE QUESTION THEN TURNS TO WHEN IS THE NEXT ROUND OF PRECIPITATION
GOING TO IMPACT THE AREA. MODELS HAVE NOT DONE WELL LEADING UP TO
TODAY...MOST OF THEM DID NOT PICK UP ON THE PRECIP THIS MORNING BUT
ARE COMING INTO AGREEMENT THAT THE BEST CHANCE FOR SEVERE WEATHER
WILL BE SOUTH AND WEST OF OUR CWA AS THIS IS WHERE BEST DAYTIME
HEATING HAS OCCURRED AND THE MOST UNSTABLE AIR IS. THERE IS STILL A
POSSIBILITY OF SEVERE STORMS OR AN ISOLATED TORNADO FORMING IN OUR
CWA BUT STORMS WILL HAVE A DIFFICULT TIME OVERCOMING A RELATIVELY STABLE
AIR MASS. BELIEVE STORMS WILL HOLD OFF UNTIL THE UPPER LEVEL LOW NEARS
THE ARE LATE TONIGHT.
..TONIGHT...
AS THE UPPER LEVEL LOW NEARS THE TX/NM BORDER STORMS LOOK TO
ENTER OUR AREA A LITTLE BEFORE MIDNIGHT. HAVE PUT SOME FAITH IN THE
HRRR ON HELPING TO DETERMINE WHEN AND WHERE PRECIP WILL OCCUR AS IT
HAS HAD THE BEST HANDLE ON THE ONGOING SHOWERS THROUGHOUT THE DAY.
THESE STORMS ALSO HAVE THE POSSIBILITY OF BECOMING SEVERE WITH LARGE
HAIL AND DAMAGING WINDS BEING THE PRIMARY HAZARD. AGAIN...A TORNADO
IS NOT OUT OF THE QUESTION BUT IS UNLIKELY AT THIS POINT. SHOWERS
SHOULD QUICKLY SWEEP ACROSS THE AREA WITH THE FRONT FOLLOWING BEHIND
THEM. SOME LOCATIONS COULD EXPERIENCE SOME FLOODING IF STORMS
OVERNIGHT DECIDE TO POUR ON AN AREA THAT ALREADY RECEIVED RAINFALL
THIS MORNING...HOWEVER WIDESPREAD FLOODING IS NOT EXPECTED TO OCCUR
DUE TO THE FAST MOTION OF THESE STORMS.
..WEEKEND...
SOME SHOWERS COULD LINGER INTO THE AFTERNOON ON SATURDAY NEAR
THE TX/OK BORDER BEHIND THE FRONT...BUT AFTER SATURDAY CHANCES FOR
PRECIP DRY UP THROUGH THE FORECAST PERIOD. WINDS WILL INCREASE AS THE
PRESSURE GRADIENT TIGHTENS WITH THE UPPER LEVEL LOW MOVING ACROSS
NEBRASKA AND KANSAS DURING THE DAY. WINDS OUT OF THE WEST WILL
INCREASE BUT SHOULD REMAIN BELOW ADVISORY CRITERIA.
..NEXT WEEK...
YET ANOTHER UPPER LEVEL LOW WILL MOVE NEAR THE AREA EARLY
NEXT WEEK AND THE ASSOCIATED COLD FRONT WILL MOVE THROUGH THE
PANHANDLES ON TUESDAY. HOWEVER...VERY LITTLE MOISTURE WILL BE PRESENT
AND LOOKS TO HAVE LITTLE IMPACT ON TEMPS. TEMPS WILL REMAIN NEAR
NORMAL THROUGH EARLY NEXT WEEK.
MOULTON
FIRE WEATHER...
ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE NOT EXPECTED THROUGH
THE WEEKEND. SHOWERS AND THUNDERSTORMS HAVE ALREADY DISTRIBUTED RAIN
TO MUCH OF THE PANHANDLES TODAY AND OVERNIGHT MORE SHOWERS SHOULD
BRING ADDITIONAL RAIN TO THE PANHANDLES. WINDS ARE FORECASTED TO BE
BETWEEN 20 TO 30 MPH ON SATURDAY...HOWEVER RELATIVE HUMIDITY VALUES
LOOK TO REMAIN ABOVE 15 PERCENT. WINDS WILL CALM DOWN SATURDAY NIGHT
AND REMAIN LIGHT THROUGH SUNDAY.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
14/02
Hazardous weather outlook, Oct 12, 5:40 PM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
640 PM CDT FRI OCT 12 2012
OKZ001>003-TXZ001>020-131100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
640 PM CDT FRI OCT 12 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TONIGHT.
THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT ACROSS THE OKLAHOMA AND
TEXAS PANHANDLES. SOME OF THE STORMS MAY BECOME SEVERE...WITH LARGE
HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. AN ISOLATED TORNADO IS
ALSO POSSIBLE...MAINLY ACROSS THE SOUTHERN TEXAS PANHANDLE. A TORNADO
WATCH IS IN EFFECT FOR THE SOUTHERN TEXAS PANHANDLE UNTIL 2 AM CDT
SATURDAY. IN ADDITION...HEAVY RAINFALL MAY RESULT IN LOCALIZED
FLOODING OR FLASH FLOODING.
CAUTION IS ADVISED ON AREA LAKES THROUGH TONIGHT DUE TO BREEZY
SOUTHEAST WINDS OF 15 TO 25 MPH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE SOUTHERN
TEXAS PANHANDLE SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE ACTIVATION
THIS EVENING.
ANDRADE
In the hours before
Special weather statement, Oct 12, 6:06 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
706 PM CDT FRI OCT 12 2012
TXZ017-018-130045-
ARMSTRONG TX-RANDALL TX-
706 PM CDT FRI OCT 12 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ARMSTRONG AND
SOUTHEASTERN RANDALL COUNTIES UNTIL 745 PM CDT...
AT 700 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF WAYSIDE...OR 27 MILES
SOUTHEAST OF CANYON...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
WAYSIDE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3505 10154 3483 10120 3474 10135 3474 10173
TIME...MOT...LOC 0006Z 222DEG 17KT 3469 10162
14
Special weather statement, Oct 12, 6:54 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
754 PM CDT FRI OCT 12 2012
TXZ013-014-018-130130-
ARMSTRONG TX-CARSON TX-GRAY TX-
754 PM CDT FRI OCT 12 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ARMSTRONG...SOUTHEASTERN
CARSON AND WESTERN GRAY COUNTIES UNTIL 830 PM CDT...
AT 751 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 2 MILES EAST OF CLAUDE...MOVING NORTHEAST AT 45
MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
CLAUDE...
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 99 AND 113.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3542 10126 3533 10097 3503 10128 3509 10141
TIME...MOT...LOC 0054Z 213DEG 38KT 3512 10131
14
Special weather statement, Oct 12, 6:59 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
759 PM CDT FRI OCT 12 2012
TXZ013-017-018-130130-
ARMSTRONG TX-CARSON TX-RANDALL TX-
759 PM CDT FRI OCT 12 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARMSTRONG...
SOUTHWESTERN CARSON AND EASTERN RANDALL COUNTIES UNTIL 830 PM CDT...
AT 756 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF PALO DURO CANYON...OR 15
MILES SOUTHWEST OF CLAUDE...MOVING NORTHEAST AT 45 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
WASHBURN...
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 85 AND 97.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3538 10155 3532 10131 3498 10156 3501 10168
TIME...MOT...LOC 0100Z 205DEG 40KT 3506 10159
14
Hail, Gray
- When
- October 12, 7:35 PM CST to 7:40 PM CST
- Where
- Gray County, 1.55 mi WSW of Pampa to 3.15 mi NNE of Pampa
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 35.520, -100.995
Hail up to golf ball size was reported to cover the ground near the WalMart in Pampa.
Hail, Gray
- When
- October 12, 7:35 PM CST to 7:40 PM CST
- Where
- Gray County, 1.19 mi W of Pampa to 3.49 mi NNE of Pampa
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.531, -100.991
A trained storm spotter reported ping pong ball size hail just north of Pampa.
Hail, Gray
- When
- October 12, 7:37 PM CST to 7:40 PM CST
- Where
- Gray County, 0.28 mi ESE of Pampa to 4.39 mi WNW of Hoover
- Measured
- 1 in hail
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 35.528, -100.966
The Pampa Emergency Manager reported hail up to quarter size at the Pampa High School football game. Minor vehicle damage was reported at the stadium, and no injuries were reported.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in New Mexico, October 12, 2012$500,000 · 2.75 in hail · 10 events
- Tornado and Hail in New Mexico, October 12, 2012$110,000 · EF0 · 17 events
- Tornado and Flash Flooding in Missouri, October 12 to 14, 2012$45,000 · EF0 · 14 events
- Tornadoes and Hail in Texas, October 12, 2012$30,000 · EF0 · 10 events
- Frost and Freeze in New York, October 12 to 13, 201217 events
- Flash Flood in Utah, October 12, 2012$15,000 · 1 event
- Winter Weather in Colorado, October 12 to 14, 20124 events
- Hail in Kansas, October 12 to 13, 20120.88 in hail · 3 events
- Lightning Strike in Alabama, October 12, 2012$5,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414833, 414835, 414836.